Alert archive / Ohio / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 91, NWS Cleveland, OH

July 24, 1999Ashland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 24, 1999, 9:40 PM EDT for Ashland County, Ohio. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 1999, 9:40 PM EDT (01:40 UTC)
Expired
Jul 24, 1999, 10:15 PM EDT
In force
35 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Ashland County, OH

The radar

The Cleveland radar (KCLE), 72 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 10:00 PM EDTThunderstorm WindCountywide, OHThunderstorms producing strong downburst winds downed dozens of trees and limbs throughout the county. A 60 by 120 foot pole barn was blown down and totally destroyed east of Hayesville on County Road 30A. The poles supporting the front side of the building

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 1999-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 1999-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCLE 250141
SVRCLE
OHC005-250215-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
940 PM EDT SAT JUL 24 1999

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLAND COUNTY IN NORTH CENTRAL OHIO

* UNTIL 1015 PM EDT

* AT 939 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...
  A SEVERE THUNDERSTORM... 6 MILES EAST OF ASHLAND OR 2 MILES NORTHWEST
  OF ROWSBURG... MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE NEAR...
  ROWSBURG
  JEROMESVILLE
  LAKE FORK


DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
$$b
BM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:10 PM EDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 3:10 PM EDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
310 PM EDT SAT JUL 24 1999

MDLS FAIRLY SMLR THRU NXT 48 HRS IN KPG CRNT TREND OF HIGH TEMPS AND
LOW POPS.  FOR THIS EVG TSTMS HAVE ALREADY FIRED ACROSS CNTRL LWR MI
AND MDLS DO SHOW ASCD VORT TRACKING SELY INTO NERN OH/NWRN PA 00Z TO
06Z TNGT.  BASED ON THIS WILL BOOST MOS POPS AND PLACE 20S IN CNTRL
LAKESHORE AND CNTRL INLAND ZONES AND 40S TO THE EAST.  LIKE LAST
NIGHT...AMS ALOFT IS DRY WITH COPIOUS AMTS OF LOW LVL MSTR SO IF
STORMS HANG TGTHR DOWNBURSTS PSBL.  RMNDR OF THE NIGHT WL GO PC TO
CLR.  SUNDAY WK CDFNT FCST THRU OVRNGT FCST TO STALL IN CNTRL OH.
BLV THIS WILL BE A SHALLOW FEATURE AND NOT AFFECT TEMPS TOO MUCH FOR
THE AFTN.  DEWPTS SHOULD DROP OFF A BIT HWVR AND COULD ALLOW
NIGHTTIME LOWS TO DROP INTO THE MID/UPPER 60S. SPCLY SUNDAY NIGHT IN
THE EAST HALF FA.  WAS READY TO LOWER SFCT TEMPS EAST HALF FOR
MONDAY BASED ON 850 TEMPS ARND 16C OH/PA BORDER BUT WITH RATHER
SHARP UPPER RDG BUILDING BACK INTO AREA DURG THE DAY 850 TEMPS HAVE
POTENTIAL TO MOVE BACK TWRDS 20 DURG THE DAY SO AGAIN...AFTN HIGHS
MAY NOT BE AFFECTED MUCH.
AS FOR POPS...WL KP DRY SUNDAY THRU MON BUT WITH TEMPS/HUMIDITY LIKE
THEY ARE AND STALLED FRONT TO OUR SOUTH THIS COULD CHG ON LATER
SHIFTS.

.CLE...NONE

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:05 PM EDTSevere Thunderstorm WarningCLEErie35 min
Jul 24, 8:25 PM EDTSevere Thunderstorm WarningCLEMedina65 min
Jul 24, 8:28 PM EDTSevere Thunderstorm WarningCLELorain47 min
Jul 24, 8:54 PM EDTSevere Thunderstorm WarningCLEAshland36 min
Jul 24, 9:35 PM EDTSevere Thunderstorm WarningCLEWayne50 min
Jul 24, 9:52 PM EDTSevere Thunderstorm WarningCLEHolmes63 min
Jul 24, 9:59 PM EDTSevere Thunderstorm WarningCLEMedina51 min
Jul 24, 10:15 PM EDTSevere Thunderstorm WarningCLEWayne65 min
Jul 25, 12:08 AM EDTSevere Thunderstorm WarningCLELucas62 min
Jul 25, 12:53 AM EDTSevere Thunderstorm WarningCLEWood62 min
Jul 25, 1:24 AM EDTSevere Thunderstorm WarningCLEHancock66 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.